Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Can abdominal pain, bitter taste in mouth and constipation related to acid reflux?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11953 Questions
I am suffering from what I think is acid reflux. I think it only started last week after a bad stomach ache and I was in bed most of the day. I have a horrible taste in my mouth and constipation as well. I only get it really bad in the afternoon. Can stress cause this?
Posted Wed, 25 Dec 2013 in Digestion and Bowels
Answered by Dr. Michelle Gibson James 1 hour later
Brief Answer: stress increases the perception of the reflux Detailed Answer: HI, thanks for using healthcare magic The symptoms that you have described (abdominal pain, acid or bitter taste in the mouth) can definitely be related to gastroesophageal reflux (GERD). The other symptoms of GERD are bloating, excess saliva in the mouth, cough, nausea, burning discomfort in the chest and upper abdomen. It is usually worse in the afternoon/ evenings or in the early morning hours. GERD can be severe in some persons. IN terms of the connection with stress, it is thought that stress does not increase acid production but it increases the persons awareness or sensitivity to the acid present. The main treatment would be : (1) stress reduction if possible (2) reduce the size of meals. Using smaller meals would reduce acid production (3)reduce or eliminate the use of acid/spicy/citrus/fatty/fried foods because these worsen reflux. Reduction of mint, onions, tomatoes, chocolate also helps (4)weight loss of there is any excess weight (5)avoid tight clothing (6)wait at least 2 hours after eating before reclining There is also medication available that can help. There are different classes of drugs , zantac and pepcid belong to one family of drugs. The other types of drugs may work better in the long term. Examples are prilosec, prevacid, nexium In some persons there is a bacteria present in the stomach that is worsening the reflux. This bacteria is called H pylori. If the above treatment is not effective, your doctor may consider a blood test to check for this. IF present a combination of 3 medication is used for 10 days to 2 weeks. I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
,   ,   ,   ,   ,   ,  

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor